Texas, 2009Damaging Winds in Texas, August 27, 2009
August 27, 2009 · NWS EWX · 5 events in 4 counties and zones
A cold front moved into South Central Texas and produced isolated thunderstorms. Some of these became severe in the eastern parts of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into South Central Texas and produced isolated thunderstorms. Some of these became severe in the eastern parts of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 27, 2:28 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 27, 2:28 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
328 PM CDT THU AUG 27 2009
.DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON ACROSS THE EDWARDS PLATEAU AND HILL COUNTRY
IN ADVANCE OF THE WEAK COLD FRONT. ADDITIONALLY...EXPECTING TO SEE
DIURNAL HEATING-DRIVEN ACTIVITY DEVELOP LATER THIS AFTERNOON
MAINLY ALONG AND SOUTHEAST OF THE I-35 CORRIDOR. DESPITE HIGH
CONFIDENCE OF DEVELOPMENT...AREAL COVERAGE WILL BE LIMITED.
THUS...HAVE KEPT CONSERVATIVE POPS OF 20 TO 30 PERCENT FOR MUCH OF
THE CWA. WILL LIKELY SEE ANOTHER ROUND OF PULSE STRONG TO BORDERLINE
SEVERE STORMS THROUGH THIS EVENING WITH DAMAGING WINDS AND SMALL
HAIL POSSIBLE.
THE WEAK FRONT WILL PRIMARILY BRING A NORTHERLY WIND SHIFT TO
SOUTH CENTRAL TEXAS ON FRIDAY. AFTERNOON TEMPERATURES WILL STILL
CLIMB TO THE UPPER 90S TO NEAR 100 FRIDAY AND SATURDAY.
HOWEVER...THE FRONTAL BOUNDARY WILL STALL ALONG THE TEXAS COAST
WHICH WILL KEEP SLIGHT CHANCES FOR RAIN IN THE FORECAST THROUGH
SATURDAY PRIMARILY ACROSS OUR SOUTHERN TIER OF COUNTIES. THE
AFTERNOON SEA-BREEZE WILL LIKELY ENHANCE THE CHANCES FOR RAIN BUT
OVERALL STILL EXPECTING ONLY ISOLATED TO SCATTERED ACTIVITY AT
BEST. MID AND LONG-RANGE MODELS HAVE PRETTY MUCH GIVEN UP HOPE ON
A GOOD TAP OF TROPICAL MOISTURE FOR NEXT WEEK. THEREFORE WILL
CONTINUE THE TREND OF GENERALLY DRY CONDITIONS WITH AFTERNOON SEA-
BREEZE SHOWERS AND THUNDERSTORMS ACROSS THE COASTAL PLAINS.
GFS(X) LOW TEMPERATURES ARE REASONABLE THROUGH THE FORECAST PERIOD
BUT MAX TEMPS NEXT WEEK CONTINUE TO BE AS MUCH AS 5 DEGREES TOO
COOL. NEVERTHELESS...AFTERNOON TEMPERATURES DURING THE WORKWEEK
WILL BE MUCH CLOSER TO EARLY SEPTEMBER NORMALS OF LOWER TO MID
90S.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 74 99 72 100 70 / 20 20 10 10 10
AUSTIN BERGSTROM INTL AIRPORT 71 98 67 100 68 / 20 20 10 10 10
NEW BRAUNFELS MUNI AIRPORT 71 98 68 100 67 / 20 10 10 10 10
BURNET MUNI AIRPORT 72 96 69 97 68 / 30 20 10 10 10
DEL RIO INTL AIRPORT 73 101 72 101 71 / 10 10 - 10 -
GEORGETOWN MUNI AIRPORT 73 95 70 98 68 / 30 20 10 10 10
HONDO MUNI AIRPORT 70 98 69 97 69 / 10 10 10 10 10
SAN MARCOS MUNI AIRPORT 72 97 69 98 68 / 20 20 10 10 10
LA GRANGE - FAYETTE REGIONAL 73 96 71 96 70 / 30 20 20 20 10
SAN ANTONIO INTL AIRPORT 75 99 72 100 72 / 20 10 10 10 10
STINSON MUNI AIRPORT 74 99 71 99 71 / 20 10 10 10 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
25/06
Hazardous weather outlook, Aug 27, 4:34 AM CST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT THU AUG 27 2009
TXZ171>173-183>194-202>209-217>225-228-281100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
534 AM CDT THU AUG 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THERE WILL BE ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING. A FEW
OF THE STRONGER STORMS MAY PRODUCE STRONG WIND GUSTS
OF 50 TO 60 MPH...FREQUENT LIGHTNING AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
FRIDAY AFTERNOON AND EVENING THERE WILL BE ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE
STRONGER STORMS MAY PRODUCE WIND GUSTS OF 50 TO 60
MPH...FREQUENT LIGHTNING AND SMALL HAIL.
FOR SUNDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT
CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON
AND EVENING.
In the hours before
Local storm report, Aug 27, 1:37 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CDT THU AUG 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 8 NNW YORKTOWN 29.08N 97.56W
08/26/2009 E0.75 INCH DEWITT TX PUBLIC
HAIL REPORTED AT GRUENAU AND TRAVEL TRAILER PUSHED OFF
BLOCKS BY WIND.
&&
EVENT NUMBER EWX0900042
CJMSpecial weather statement, Aug 27, 3:51 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
451 PM CDT THU AUG 27 2009
TXZ172-173-192-272245-
BURNET-TRAVIS-WILLIAMSON-
451 PM CDT THU AUG 27 2009
...A STRONG THUNDERSTORM WAS AFFECTING BURNET...TRAVIS AND WILLIAMSON
COUNTIES...
AT 450 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
5 MILES WEST OF LEANDER...OR 8 MILES NORTHWEST OF CEDAR PARK...MOVING
SOUTHEAST AT 20 MPH.
PEOPLE IN NORTHERN TRAVIS...SOUTHERN BURNET AND SOUTHWESTERN
WILLIAMSON COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...LEANDER...
CEDAR PARK AND ANDERSON MILL...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Thunderstorm Wind, Travis
- When
- August 27, 4:40 PM CST
- Where
- Travis County, 1.38 mi ESE of Marshall Ford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 30.370, -97.860
Thunderstorm wind gusts, estimated at 50 knots, knocked down a 30 feet tall Maple tree with a 12 inch diameter trunk. The tree damaged a vehicle that it fell on.
Thunderstorm Wind, Gonzales
- When
- August 27, 9:25 PM CST
- Where
- Gonzales County, 0.92 mi SW of Ottine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 29.590, -97.590
Thunderstorm wind gusts, estimated at 50 knots, knocked down a tree across the road leading into the Palmetto State Park.
Thunderstorm Wind, Williamson
- When
- August 27, 10:08 PM CST
- Where
- Williamson County, 6.54 mi W of Liberty Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 30.670, -98.030
Thunderstorm wind gusts, estimated at 50 knots, knocked down numerous trees near the intersection of Highways 285 and 1869.
Thunderstorm Wind, Williamson
- When
- August 27, 10:30 PM CST
- Where
- Williamson County, 0.69 mi N of Round Rock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 30.510, -97.680
Thunderstorm wind gusts, estimated at 60 mph, knocked down trees. One tree landed on a car and others tore down power lines.
Thunderstorm Wind, Bastrop
- When
- August 27, 11:50 PM CST
- Where
- Bastrop County, Paige
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 30.220, -97.120
Thunderstorm wind gusts, estimated at 50 knots, knocked some large trees onto roads near Paige.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 27, 20091 death · $67,000 · 61 kt wind · 6 events
- Flash Flooding in Iowa, August 27, 2009$1.9 million · 8 events
- Flooding in Iowa, August 27 to 31, 2009$1.0 million · 2 events
- Flood in Iowa, August 27 to 31, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 30, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 28, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 29, 2009$500,000 · 1 event
- Wildfire in California, August 27 to 31, 20095 injured · $60,000 · 2 events
- Flash Flooding in Maryland, August 27 to 28, 2009$200,000 · 10 events
- Flooding in Iowa, August 27 to 31, 2009$185,000 · 4 events
- Lightning Strike in Texas, August 27, 2009$50,000 · 1 event
- Flash Flood and Lightning Strike in Illinois, August 27 to 28, 2009$45,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190279, 190286, 190288, 190291, 190292.